Heavy Snow, Tucker
- When
- December 29, 1:00 AM EST to December 30, 1:00 PM EST
- Where
- Tucker forecast zone
- Reported by
- Department of Highways
A fast moving surface low moving from the lower Mississippi Valley to the Ohio Valley brought a quick burst of snow and lingering up-slope snows, with the lagging upper level trough, to the northern West Virginia mountains and Garrett county Maryland. Snow amounts ranged from 7-14 inches in those locations with lower amounts of 2-5 inches recorded elsewhere.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A fast moving surface low moving from the lower Mississippi Valley to the Ohio Valley brought a quick burst of snow and lingering up-slope snows, with the lagging upper level trough, to the northern West Virginia mountains and Garrett county Maryland. Snow amounts ranged from 7-14 inches in those locations with lower amounts of 2-5 inches recorded elsewhere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 29, 1:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 AM EST SAT DEC 29 2012
.SYNOPSIS...
LOW PRESSURE EMERGING FROM THE LOWER MISSISSIPPI VALLEY WILL
SPREAD SNOW ACROSS THE REGION TODAY.
&&
.NEAR TERM /THROUGH TODAY/...
FORECAST STILL IN LINE FOR A QUICK SNOW EVENT EARLY THIS MORNING
AND INTO THE AFTERNOON. WILL CONTINUE WITH THE PREVIOUS AMOUNTS OF
A GENERAL 2 TO 4 INCHES WITH HIGHER AMOUNTS IN THE FAR NORTHEAST
AND HIGHEST ELEVATIONS.
LATEST OBS FROM ACROSS THE UPPER MIDWEST INTO THE NORTHEAST ARE
SHOWING A LARGE GAP IN WHERE SNOW IS FALLING. CURRENT SAT IMAGES
ARE INDICATING THIS AS WELL...WITH TWO SEPARATE AREAS OF ENHANCED
CLOUD COVER. ONE IS EXTENDING FROM NORTHERN IN INTO THE GREAT
LAKES AND THE OTHER IS OVER THE MID-ATLANTIC. THE NORTHERN
ENHANCEMENT LOOKS TO BE ASSOCIATED WITH THE MAIN SHORTWAVE TROUGH
WHICH WILL SWING INTO C PA BY EARLY THIS AFTERNOON. THE SOUTHERN
FEATURE IS ASSOCIATED WITH THE SURFACE WAVE WHICH WILL MOVE INTO
SW PA LATER THIS MORNING AND THEN QUICKLY TRANSFER TO THE EAST
COAST THIS AFTERNOON.
EXPECT THE GAP IN THE SNOW TO FILL IN EARLY THIS MORNING AS THE
ENERGY FROM THE UPPER LEVEL WAVE AND THE SFC WAVE MOVE TOWARD THE
REGION.
THE AREA OF SNOW WILL MOVE RAPIDLY THRU WITH THE BACK EDGE
REACHING ZZV AROUND 16Z...PIT AROUND 19Z AND DUJ AROUND 21Z.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
SYSTEM WILL BE WELL EAST OF THE AREA THIS EVENING. ANOTHER
SHORTWAVE TROUGH WILL SWING THROUGH TONIGHT WHICH WILL BRING CAA
AND VEER THE FLOW TO THE NORTHWEST. THIS WILL ALLOW FOR THE
DEVELOPMENT OF LAKE EFFECT/ENHANCED SNOW SHOWERS TONIGHT. STILL
SOME QUESTION AS TOO HOW WIDESPREAD ACTIVITY WILL BE...AS
INVERSION DROP QUICKLY OVERNIGHT. WILL HIT THE NORMAL AREAS
HARDEST WITH THE HIGHEST POPS OVER THE NORTH AND RIDGES.
SNOW SHOWER ACTIVITY WILL END SUNDAY MORNING. A WEAK SFC HIGH
WILL MOVE ACROSS THE TN VALLEY AS THE COLD POOL ALOFT EXITS TO THE
EAST...ALLOWING FOR AN AFTERNOON DECREASE IN CLOUD COVER OVER THE
WEST.
MOST OF MONDAY LOOKS DRY. TEMPS WILL MODERATE JUST A BIT ON
MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS WERE IN GENERAL AGREEMENT ON THE PATTERN THROUGH THE LONG
TERM PERIOD. PREFERRED BLEND OF GEFS/NAEFS/HPC CHARTS TO SMOOTH OUT
SOME TIMING DIFFERENCES IN THE INDIVIDUAL FEATURES.
A COLD FRONT WL DROP SE ACRS THE RGN MON NT BRINGING A FEW SHSN. A
WAVE OF LOW PRES WL MOV ALG THE FRONT TUE AS IT DROPS S OF OUR
AREA...KEEPING A CHC OF SHSN IN THE FCST. A RIDGE OF HIGH PRES BLDS
IN TUE NT-WED BEFORE THE NEXT COLD FRONT DROPS SE ACRS THE RGN THU.
WL KEEP A CHC OF SHSN IN THU NT AS AN H5 TROF AND COLD NW FLOW
AFFECTS THE RGN. MAINTAINED THE DRY CONDS FRI AS THE H5 TROF PASSES
EAST AND HIGH PRES BLDS BACK IN.
OVERALL TEMPS WL AVG BELOW NORMAL. THE COLDEST PD SHOULD BE THU
NT-FRI AS H8 TEMPS PROGGED TO DROP TO -16 DEG C.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
JUDGING FROM RECENT SURFACE AND RADAR DATA...COUPLED WITH RECENT
RAP NAM AND SREF MODEL OUTPUT AND GFS LAMP GUIDANCE...EXPECT LIFR
SNOW AND FOG TO BEGIN TO SPREAD NORTHEASTWARD ACROSS THE UPPER
OHIO VALLEY STARTING AT 07Z. MOST PLACES CAN EXPECT ABOUT 6 HOURS
OF LIFR CONDITIONS UNTIL THE LOW PRESSURE CENTER PASSES
NORTHEASTWARD PAST THE APPALACHIAN MOUNTAINS BY LATE AFTERNOON. POST
SYSTEM CONDITIONS CAN VARY BETWEEN IFR AND MVFR INTO TONIGHT.
SURFACE WINDS WILL BE MAINLY FROM THE EAST AND NORTHEAST 5 TO 8
KTS THIS MORNING...THEN BECOME NORTHWEST AND WEST AT 10 TO 13 KTS
THIS AFTERNOON AND TONIGHT...AFTER THE LOW PRESSURE CENTER
PASSAGE.
.OUTLOOK.../SUNDAY THROUGH WEDNESDAY/...
POST SYSTEM COLD POOL WILL MAINTAIN MAINLY MVFR RESTRICTIONS
SUNDAY. ENSUING HIGH PRESSURE SHOULD PROMOTE A DRY VFR BREAK
SUNDAY NIGHT INTO MIDDAY MONDAY. NORTHEASTBOUND LOW PRESSURE WILL
BRING SNOW SHOWERS AND RESTRICTIONS MONDAY AFTERNOON INTO
WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
OHZ039-040-048>050-057>059-068-069.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
OHZ041.
PA...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
PAZ031.
WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 PM
EST THIS AFTERNOON FOR PAZ008-009-015-016-022-023.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
PAZ007-013-014-020-021-029-073>076.
WV...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
WVZ003-004-012-021-022.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
WVZ001-002.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 548 PM EST FRI DEC 28 2012 OHZ039-040-048>050-057>059-068-069-PAZ031-WVZ003-004-012-021-022- 292300- TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA- 548 PM EST FRI DEC 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ008-009-015-016-022-023-292300- VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA- 548 PM EST FRI DEC 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 5 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-292300- GARRETT-PRESTON-TUCKER- 548 PM EST FRI DEC 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-PAZ007-013-014-020-021-029-073>076-WVZ001-002-292300- COLUMBIANA-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE- 548 PM EST FRI DEC 28 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425479, 425480.